Klonopin Overdose

Klonopin Overdose | Recovery in Tune Addiction Treatment

Klonopin Overdose – Klonopin (clonazepam) is an anti-anxiety medication used to treat panic disorder and some seizure disorders.

Signs and Symptoms of Klonopin Overdose

Signs and symptoms of a Klonopin overdose may include the following:

  • Altered mental status
  • Paradoxical excitement
  • Markedly slurred speech
  • Confusion
  • Memory loss
  • Ataxia
  • Loss of consciousness
  • Unresponsiveness
  • Coma

A Klonopin overdose is rarely lethal, so if you or someone you know has overdosed on the drug, try to remain calm and call 911 as soon as possible. If it is someone else who is overdosing, check if they are breathing and move their body into the recovery position until help can arrive. Once the person has made it to the emergency room, medical staff will provide supportive care and supervision to ensure he or she is safe.

What Is Klonopin?

Klonopin belongs to a class of drugs known as benzodiazepines, which work on the brain by attaching to GABA neurotransmitters. GABA functions to block impulses between nerve cells, and as a result, this action decreases activity throughout the central nervous system.

For those who consume it, Klonopin helps to calm and mitigate the symptoms of conditions such as anxiety. Although benzodiazepines have a legitimate medical purpose and are legally prescribed, heavy or chronic use can lead to abuse, tolerance, dependence, and addiction.

Klonopin Overdose Facts

Overdose deaths from benzodiazepines are becoming increasingly common. This increase is due in part to their widespread use and because people tend to use Klonopin in conjunction with other substances, such as alcohol and opioids. Between 2002-2015, there was more than a four-fold increase in the number of deaths related to the use of benzodiazepines.

The safest way to avoid a Klonopin overdose is to use it only as directed by a physician. If you believe that your Klonopin use (or that of a loved one) has advanced into abuse or addiction, seeking treatment as soon as possible can help you prevent an accidental overdose. Overdoses are much more likely to occur when substances are combined. Many people overdose when they use it with alcohol or opioids.

According to the Food and Drug Administration, combining benzodiazepines with opioids or other CNS depressants can cause many adverse reactions, including the following:

  • Slowed or labored breathing
  • Extreme sleepiness
  • Respiratory arrest
  • Profound dizziness or lightheadedness
  • Loss of consciousness/unresponsiveness
  • Death

If you or someone you know is using Klonopin with other drugs and are concerned that an overdose may be occurring, you should seek medical help immediately.

Klonopin Overdose | Recovery in Tune Addiction Treatment

Risk Factors

It is impossible to determine the exact amount of Klonopin that will lead to overdose due to factors specific to the user, such as tolerance, weight, age, genetics., etc. Research does show that children and pregnant/nursing mothers are at an increased risk of overdosing on Klonopin.

Also, Klonopin is contraindicated (use if advised against) for people who have the following medical conditions:

  • Acute narrow-angle glaucoma
  • Acute intermittent porphyria
  • Allergies to other benzodiazepines
  • Liver disease

Before using Klonopin, you should disclose your full medical and psychological history to your health provider to reduce health risks, including the possibility of overdose. If you have any of the following conditions, make sure to check with your doctor before using Klonopin:

  • Liver or kidney disease
  • A history of drug dependence
  • A history of stroke
  • Multiple sclerosis
  • Asthma
  • Chronic bronchitis/emphysema
  • Alzheimer’s disease
  • Severe depression
  • Myasthenia gravis

The following substances, when used in conjunction with Klonopin, may increase the risk for an overdose:

  • Alcohol
  • Sedatives or sleeping pills
  • Other benzodiazepines
  • MAO Inhibitors
  • Tricyclic antidepressants
  • Cordarone (amiodarone)
  • Norvir (ritonavir)
  • Tegretol (carbamazepine)
  • Dilantin (phenytoin)
  • Theo-Dur (theophylline)
  • Tagamet (cimetidine)
  • Antabuse (disulfiram)
  • Prilosec (omeprazole)
  • Macrolide antibiotics
  • Oral contraceptives

Tolerance and Dependence

Klonopin abuse can rapidly lead to the development of tolerance, which is a condition characterized by a diminished drug response at doses that were once effective. Tolerance, once it has developed, often leads to progressive drug abuse, which can accelerate the development of physiological dependence.

Dependence results in the onset of withdrawal symptoms when the user tries to quit or cut back. In some cases, a person may develop significant Klonopin dependence after only a few weeks of use. After dependence, the last step is addiction itself, which is further characterized by compulsive drug-seeking behavior despite the incurrence of adverse consequences to one’s health, life, and relationships.

Treatment for Klonopin Addiction

Although Klonopin is not as dangerous as many other drugs, long-term use or abuse can result in dependence and addiction.

Recovery in Tune is a specialized addiction treatment center that offers comprehensive programs in intensive outpatient and outpatient formats. Services include those proven to be beneficial for the recovery process, such as psychotherapy, counseling, group support, aftercare planning, and much more.

If you or someone you know is dependent on Klonopin, other drugs, or alcohol, contact us today. Discover how we help people break free from the chains of addiction for life!

Related: Ativan Overdose

Contact us for help today

Ready to start? We’re here for you.

1 (844) 7-IN-TUNE

Send us a message